PURPOSE: Doxorubicin is effective in permanently removing muscle after direct injection into the eyelid for treatment of blepharospasm and hemifacial spasm. However, patients often require two or more injection series before full abatement of their spasms is achieved. Local anesthetics cause muscle necrosis, followed by regeneration, a process that requires activation and division of muscle satellite cells. This study examined whether the muscle toxicity of doxorubicin could be amplified by injection of doxorubicin into the eyelid of rabbits 2 days after a local anesthetic injury, perhaps exploiting the toxic effects of doxorubicin on satellite cells at the peak time of their division after injury. METHODS. Rabbit eyelids received two series of injections of bupivacaine and hyaluronidase spaced 18 hours apart. Two days later, the eyelids were injected with either 0.5 or 1 mg doxorubicin. Animals were monitored daily for onset and duration of skin injury. After 1 month, the eyelids were assessed for muscle loss using histologic and morphometric techniques. RESULTS. Injection of doxorubicin during the peak of satellite cell activation and division 2 days after injury significantly increased muscle loss over doxorubicin alone. This treatment did not result in increased skin injury compared with doxorubicin alone. CONCLUSIONS. Permanent muscle loss was increased when doxorubicin was injected at the peak of satellite cell division 2 days after injury of the muscle with bupivacaine in rabbit eyelid, taking advantage of the antimitotic effects of doxorubicin on satellite cell division during the period of active regeneration. When local anesthetic injection immediately preceded the doxorubicin injection, increased myotoxicity was not seen. The injection of doxorubicin into muscle 2 days after a previous injury maximizes muscle loss. The increased muscle loss provided by this double treatment may decrease the number of injection visits required by blepharospasm and hemifacial spasm patients during their course of treatment, thus reducing the number of patients with side effects, which increases with repeated exposures of the eyelid to doxorubicin.
|Original language||English (US)|
|Number of pages||4|
|Journal||Investigative Ophthalmology and Visual Science|
|State||Published - Jan 1998|